Acute generalized exanthematous pustulosis

From Wikipedia, the free encyclopedia - View original article

 
Jump to: navigation, search

Acute generalized exanthematous pustulosis (AGEP) (also known as "Pustular drug eruption," and "Toxic pustuloderma") is a not uncommon cutaneous reaction pattern that in 90% of cases is related to medication administration, characterized by a sudden eruption that appears on average five days after the medication is started.[1]:124

Multiple small subcorneal pustules on erythematous patches
Acute generalized exanthematous pustulosis

It is mediated by T cells.[2]

Presentation[edit]

AGEP is an acute febrile drug eruption characterized by numerous small, primarily non-follicular, sterile pustules, arising within large areas of edematous erythema.[3]

The eruption follows a self-limiting course and will end before a week provided the causative agent (e.g. medication) is discarded. It is accompanied by fever, neutrophilia, and sometimes by facial edema, hepatitis and eosinophilia. The mortality rate is about 5% and the differential diagnosis includes Stevens–Johnson syndrome (SJS). Contrary to SJS, in AGEP, mucosa are not affected, which means that there are no blisters in the mouth or vagina.

Treatment[edit]

The treatment is (1) stop the offending drug (antibiotics), (2) symptomatic (fever) and (3) for complications (hepatitis).[4]

See also[edit]

References[edit]

  1. ^ James, William; Berger, Timothy; Elston, Dirk (2005). Andrews' Diseases of the Skin: Clinical Dermatology. (10th ed.). Saunders. ISBN 0-7216-2921-0.
  2. ^ Halevy S (August 2009). "Acute generalized exanthematous pustulosis". Curr Opin Allergy Clin Immunol 9 (4): 322–8. doi:10.1097/ACI.0b013e32832cf64e. PMID 19458527. 
  3. ^ Rapini, Ronald P.; Bolognia, Jean L.; Jorizzo, Joseph L. (2007). Dermatology: 2-Volume Set. St. Louis: Mosby. pp. 297, 303, 308, 309, 470. ISBN 1-4160-2999-0. 
  4. ^ Canadian Medical Association Journal, September 15, 2009, pp 393-396